Reviews

Managing acute upper GI bleeding, preventing recurrences

Author and Disclosure Information

 

References

TREATMENT AND PREVENTION OF NSAID-RELATED GI INJURY

About 1 in 20 users of NSAIDs develop GI complications and ulcers of varying degrees of severity, as do one in seven NSAID users over the age of 65. In fact, NSAID use accounts for 30% of hospitalizations for upper GI bleeding and deaths from this cause.82–85 In addition, approximately 15% to 30% of NSAID users have clinically silent but endoscopically evident peptic ulcers.86

NSAIDs contribute to ulcer development by depleting prostaglandins. Thus, misoprostol (Cytotec), a synthetic prostaglandin, has been used to reduce this side effect.

In a clinical trial, misoprostol reduced the incidence of NSAID-associated GI complications by 40%.87 Furthermore, it has been shown to be better than placebo in preventing recurrent gastric ulcers in patients with a history of gastric ulcer who were receiving low-dose aspirin.88

However, misoprostol is rarely used because it can cause diarrhea and abdominal cramping. Rather, the preferred drugs for preventing and treating NSAID- and aspirin-related GI lesions are proton pump inhibitors.

Numerous clinical trials using endoscopic end points showed that proton pump inhibitors in standard doses significantly reduce the incidence of ulcers associated with the use of NSAIDs.89 Proton pump inhibitor therapy has achieved a significant reduction in relative risk of upper GI bleeding in patients who received low-dose aspirin therapy, as confirmed by epidemiologic studies.90,91 The number of NSAID-related ulcers found on endoscopy could be reduced by an estimated 90% simply by using proton pump inhibitors.92

Next Article: